[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 5, 1980

Osteomalacia and Weakness From Excessive Antacid Ingestion

Author Affiliations

From the Endocrine-Metabolism Unit, the Department of Medicine, the University of Rochester School of Medicine and Dentistry, Rochester, NY. Dr Insogna is now with the Department of Internal Medicine, Yale University School of Medicine, New Haven, Conn.

JAMA. 1980;244(22):2544-2546. doi:10.1001/jama.1980.03310220042025
Abstract

A 60-year-old woman was evaluated for bone pain and incapacitating weakness. Initial laboratory studies showed a serum calcium level of 10.1 mg/dL, severe hypophosphatemia (1.1 mg/dL), and an elevated alkaline phosphatase level. X-ray films showed changes consistent with osteomalacia. Further studies revealed hypercalciuria (448 mg/24 hr) but absent urinary phosphorus. These data indicated phosphate malabsorption. Excessive use of an aluminum hydroxide—containing antacid was the cause of this patient's failure to absorb dietary phosphate. The features of this syndrome are reviewed to increase physicians' awareness of this illness, which occurs particularly in the elderly and is easily treated.

(JAMA 1980;244:2544-2546)

×